Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 116, NWS Birmingham, AL

April 4, 2011Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2011, 7:27 PM CDT for Cherokee County, Alabama. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2011, 7:27 PM CDT (00:27 UTC)
Expired
Apr 4, 2011, 8:15 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 7:50 PM CDTTSTM WND DMGCedar Bluff, ALTREE DOWN ON HOUSE ON RUSSEL ST.
Apr 4, 7:53 PM CDTHAIL 0.5Centre, AL
Apr 4, 7:58 PM CDTTSTM WND DMGNe Leesburg, ALTREES DOWN ON HIGHWAY 273 NEAR YELLOW CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 4:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WUUS54 KBMX 050027
SVRBMX
ALC019-050115-
/O.NEW.KBMX.SV.W.0116.110405T0027Z-110405T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
727 PM CDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA...

* UNTIL 815 PM CDT

* AT 724 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF   
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE             
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM CLOUDLAND TO 5 MILES      
  NORTHWEST OF ANDERSON...AND MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRE...CEDAR BLUFF...CLOUDLAND...SAND ROCK...CHEROKEE ROCK
  VILLAGE...LEESBURG...WEISS LAKE AND GAYLESVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3451 8550 3398 8539 3397 8550 3398 8574
      3414 8579 3413 8584 3424 8585 3425 8582
      3427 8581 3427 8578 3438 8566 3438 8562
      3450 8556 3452 8552
TIME...MOT...LOC 0026Z 270DEG 48KT 3454 8548 3414 8593

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:57 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 4, 6:57 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 PM CDT MON APR 4 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

LINE OF STRONG TO SEVERE THUNDERSTORMS ASSOCIATED WITH A STRONG
STORM SYSTEM OVER MUCH OF THE EASTERN CONUS NOW STRETCHES FROM THE
OHIO RIVER VALLEY SOUTHWESTWARD TO THE NORTHWESTERN GULF COAST. AT
THIS TIME...THIS LINE OF STORMS HAS PUSHED INTO NORTHWEST CENTRAL
ALABAMA. AIRMASS AHEAD OF THE LINE REMAINS UNSTABLE...WITH CAPE
VALUES OVER 2000J/KG IN THE SOUTH TO 1000J/KG IN THE NORTH. LOW
LEVEL WINDS CONTINUE TO INCREASE AHEAD OF THIS SYSTEM...WITH THE
BEST DIRECTIONAL SHEAR CONFINED CLOSER TO THE LINE OF THUNDERSTORMS.
STRAIGHT LINE WINDS WILL BE THE BIGGEST THREAT ALONG THE SQUALL
LINE...BUT CANNOT RULE OUT TORNADO SPIN UPS ALONG THE LEADING EDGE
OF THE LINE. LARGE HAIL WILL ALSO BE POSSIBLE. WITH THE QUICK
MOVEMENT OF THE LINE...DO NOT EXPECT WIDESPREAD FLOODING ISSUES.

NOT MANY FORECAST CHANGES NEEDED FOR THE OVERNIGHT PERIOD. THE
SQUALL LINE SHOULD MOVE ACROSS THE AREA FAIRLY QUICKLY...EXITING THE
SOUTHEAST AFTER MIDNIGHT. IN ADDITIONAL TO POST FRONTAL GUSTY
NORTHWESTERLY WINDS...GRADIENT WINDS AHEAD OF THE LINE OF STORMS
WILL REMAIN QUITE GUSTY FROM THE SOUTH...AND WILL EXTEND THE WIND
ADVISORY UNTIL 1AM FOR ALL COUNTIES.

AFTER THIS SYSTEM EXITS THE AREA EARLY TUESDAY...QUIETER CONDITIONS
RETURN THROUGH MUCH OF THE WEEK. UPPER LEVEL RIDGING WILL BUILD
ACROSS THE SOUTHEAST...WITH HIGH PRESSURE ANCHORED TO OUR EAST
THROUGH THE WEEK. SEVERAL IMPULSES WILL BRUSH THE AREA AS THEY MOVE
TO THE NORTH AROUND THE PERIPHERY OF THE RIDGE. MODELS CONTINUE TO
HINT AT LOW POPS ASSOCIATED WITH WEAKNESSES IN THE RIDGE FOR SEVERAL
PERIODS TOWARD NEXT WEEKEND. THINK MOST OF THE AREA WILL BE
DRY...UNTIL A SYSTEM APPROACHES LATE SUNDAY INTO MONDAY...PUSHING
THE RIDGE OFF THE ATLANTIC COAST.

WITH STRONG NORTHWESTERLY FLOW BEHIND THIS STORM SYSTEM...A BRIEF
COOL DOWN TUESDAY WILL KEEP HIGHS IN THE UPPER 50S AND 60S. COULD
SEE SEVERAL LOCATIONS DROP INTO THE LOWER 30S TUESDAY NIGHT...WITH
MOST OF THE AREA IN THE MID TO UPPER 30S. A MODERATING TREND FOR THE
SECOND HALF OF THE WEEK WILL BUMP TEMPS BACK UP INTO THE 80S BY THE
WEEKEND.

14

&&

AVIATION...00Z TAF DISCUSSION.

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS
CENTRAL ALABAMA THIS EVENING. THERE IS THE POTENTIAL THAT SOME IF
NOT ALL THE TAF SITES WILL SEE SOME STRONG WINDS OUT OF THESE WITH
THE POSSIBILITY OF DAMAGING WINDS. TRIED TO TIME THE LINE WHEN IT
WILL AFFECT A SPECIFIC SITE BASED ON ITS CURRENT SPEED.
HOWEVER...WILL ADJUST AS NEEDED...ESPECIALLY FOR THOSE SOUTHEASTERN
TAFS.

ONCE THE LINE MOVES THROUGH...EXPECT WINDS TO SHIFT MORE TO THE WEST
AND CONTINUED GUSTY BUT NOT NEARLY AS STRONG. CEILINGS WILL BE IN
THE MVFR RANGE FOR A FEW HOURS...BUT WILL QUICKLY LIFT AS CLEARING
SKIES ARE NOT THAT FAR BEHIND THE FRONT.

SKIES WILL BE CLEAR TOMORROW. WINDS WILL BE MORE NORTHERLY AND WILL
REMAIN GUSTY.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT TUESDAY FOR ALL OF CENTRAL ALABAMA

&&
Hazardous weather outlook, Apr 4, 4:10 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT MON APR 4 2011

ALZ011>015-017>050-051800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
410 PM CDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG COLD FRONT WILL BRING A SIGNIFICANT SEVERE WEATHER THREAT
TO ALL OF CENTRAL ALABAMA THIS AFTERNOON AND EVENING. ALL SEVERE
WEATHER THREATS ARE LIKELY...INCLUDING THE THREAT FOR DAMAGING
STRAIGHT LINE WINDS...LARGE HAIL...ISOLATED TORNADOES...AND BRIEF
LOCALLY HEAVY RAINFALL.

FOR THE REMAINDER OF THE AFTERNOON THROUGH AROUND MIDNIGHT...THE
CONVECTIVE SQUALL LINE IS EXPECTED TO INCREASE IN INTENSITY AS IT
PROGRESSES ACROSS THE STATE. THE GREATEST THREAT WILL TRANSITION TO
DAMAGING STRAIGHT LINE WINDS...ALTHOUGH HAIL AND A BRIEF ISOLATED
TORNADO CAN NOT BE RULED OUT ALONG THE LINE. THE LINE OF
THUNDERSTORMS IS EXPECTED TO EXIT CENTRAL ALABAMA AROUND THE
MIDNIGHT HOUR.

STRONG GRADIENT WINDS ARE POSSIBLE IN ADVANCE OF THE STORM SYSTEM
TODAY...WITH GUSTS OF UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD AIR MASS BEHIND THE FRONT WILL ALLOW TEMPERATURES TO DROP
DOWN INTO THE 30S ON WEDNESDAY MORNING. A FEW LOCATIONS COULD DROP
DOWN TO NEAR THE FREEZING MARK IN THE COLDER VALLEY LOCATIONS. A
LIGHT FROST IS POSSIBLE ACROSS MUCH OF NORTH CENTRAL ALABAMA...
WHICH COULD POSE A THREAT TO TENDER VEGETATION.

DRY CONDITIONS BEHIND THE FRONT WILL CREATE HIGH FIRE DANGER
WEDNESDAY AFTERNOON ESPECIALLY ACROSS THE SOUTHEAST PORTIONS OF
CENTRAL ALABAMA...MAINLY ALONG AND SOUTH OF THE INTERSTATE 85
CORRIDOR. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL CONTINUE
TO BE NEEDED THIS AFTERNOON THROUGH LATE THIS EVENING FOR SEVERE
WEATHER.

08/MNK

In the hours before

Local storm report, Apr 4, 6:36 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FLASH FLOOD      FAYETTE                 33.69N 87.83W
04/04/2011                   FAYETTE            AL   EMERGENCY MNGR

            18 INCH DEPT OF FLOODING IN TOWN

&&

ROCKY
Local storm report, Apr 4, 6:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     NON-TSTM WND DMG WETUMPKA                32.54N 86.20W
04/04/2011                   ELMORE             AL   EMERGENCY MNGR

            TREE DOWN ON MOBILE HOME

&&

ROCKY
Local storm report, Apr 4, 7:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             N JASPER                33.85N 87.27W
04/04/2011  E1.00 INCH       WALKER             AL   PUBLIC

            FARMSTEAD

&&

ROCKY
Local storm report, Apr 4, 7:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 W WARRIOR             33.81N 86.86W
04/04/2011                   JEFFERSON          AL   AMATEUR RADIO

            CORNER AREA LARGE OAK DOWN, ESTIMATED GUST 50 MPH, FQT
            LTG

&&

ROCKY
Local storm report, Apr 4, 7:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
723 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     HUEYTOWN                33.44N 87.00W
04/04/2011                   JEFFERSON          AL   AMATEUR RADIO

            MULTIPLE TREES DOWN ACROSS OAKMAN PERRISH ROAD/4700

&&

ROCKY
Local storm report, Apr 4, 7:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CDT MON APR 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND DMG     TARRANT                 33.59N 86.77W
04/04/2011                   JEFFERSON          AL   AMATEUR RADIO

            TREE DEBRIS ACRS HWY 79

&&

ROCKY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:06 PM CDTSevere Thunderstorm WarningBMXGreene, Hale, Marengo, Sumter54 min
Apr 4, 7:08 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Jefferson, Shelby, Tuscaloosa67 min
Apr 4, 7:11 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Shelby64 min
Apr 4, 7:14 PM CDTAreal Flood AdvisoryBMXBibb, Blount, Cherokee, Etowah, Fayette, Greene and 13 more3 hr
Apr 4, 7:25 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 4, 7:40 PM CDTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Walker3 hr
Apr 4, 7:49 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Talladega41 min
Apr 4, 7:49 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Perry26 min
Apr 4, 7:56 PM CDTSevere Thunderstorm WarningBMXHale, Marengo, Perry34 min
Apr 4, 8:07 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa, Perry, Shelby, Talladega38 min
Apr 4, 8:13 PM CDTSevere Thunderstorm WarningBMXBibb, Perry17 min
Apr 4, 8:16 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby29 min
Apr 4, 8:25 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes, Marengo, Perry65 min
Apr 4, 8:29 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, St. Clair, Shelby, Talladega46 min
Apr 4, 8:37 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Clay, Coosa, Shelby, Talladega38 min
Apr 4, 8:42 PM CDTAreal Flood AdvisoryBMXAutauga, Calhoun, Chambers, Chilton, Clay, Cleburne and 10 more3 hr
Apr 4, 8:58 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne, Randolph, Talladega47 min
Apr 4, 9:10 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Randolph, Tallapoosa35 min
Apr 4, 9:14 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore, Lowndes, Montgomery31 min
Apr 4, 9:40 PM CDTSevere Thunderstorm WarningBMXBullock, Elmore, Lee, Lowndes, Macon, Montgomery and 1 more65 min
Apr 4, 9:42 PM CDTSevere Thunderstorm WarningBMXChambers, Clay, Cleburne, Elmore, Randolph, Tallapoosa63 min
Apr 4, 10:22 PM CDTSevere Thunderstorm WarningBMXBullock, Pike38 min
Apr 4, 10:39 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Chambers, Lee, Macon, Russell51 min
Apr 4, 10:52 PM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Lee, Macon, Pike, Russell113 min
Apr 4, 10:54 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike51 min
Apr 4, 11:26 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell19 min
Apr 4, 11:43 PM CDTSevere Thunderstorm WarningBMXBarbour17 min
Apr 5, 3:10 PM CDTFire Weather WatchBMXAutauga, Barbour, Bullock, Chambers, Chilton, Coosa and 8 more14 hr
Apr 5, 3:17 PM CDTFrost AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.